Virginia, 2012

Hail in Virginia, May 2, 2012

May 2, 2012 · NWS LWX · 2 events in 1 county or zone

A cold front moved in from the Atlantic Ocean during the 2nd. Moderate instability combined with forcing from the front to trigger some showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved in from the Atlantic Ocean during the 2nd. Moderate instability combined with forcing from the front to trigger some showers and thunderstorms. A few thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 1:53 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 2, 1:53 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT WED MAY 2 2012

.SYNOPSIS...

A STATIONARY FRONTAL BOUNDARY EXTENDS FROM MICHIGAN TO MARYLAND.
THIS WILL REMAIN OVER THE MID ATLANTIC REGION THROUGH TONIGHT. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY AND
FRIDAY. A COLD FRONT WILL SAG INTO THE AREA DURING THE WEEKEND.

&&

.NEAR TERM /TONIGHT/...

A CONTRAST IN TEMPS THIS AFTN - AS IS SOMETIMES THE CASE IN THE
SPRING. WITH A STATIONARY BNDRY RUNNING ALONG THE PTMC RVR TEMPS
IN THE CENTRAL SHEN VLLY ARE IN THE MU80S W/ SRLY WINDS WHILE NERN MD
IS IN NERLY WINDS AND TEMPS IN THE U50S/L60S.

W/ THIS STRONG DIFFERENCE IN TEMPS A HTG BNDRY MAY SET UP THIS AFTN
ALONG THE SRN FLANK WHICH WOULD INTIATE CNVCTN DURG THE 2ND HALF
OF THE AFTN..MOST LKLY FM FAUQUIER CO S. THERE IS ENOUGH STEERING
FLOW ALOFT THAT THE STORMS WOULD BE TRACKING ESE LIMITING FF
THREAT. BLV BIGGEST THREAT WOULD BE PULSE SVR W/ BRIEF STRONG WIND GUSTS/HAIL
...PSBLY ACROSS NRN VA E OF THE MTNS THIS AFTN.

CAPE EXPECTED TO DIMINISH DURG THE EVE HRS W/ LOSS OF SFC HTG.
OVERNGT SKIES WL RANGE FM M CLDY IN NERN MD TO PC IN CENTRAL SHEN
VLLY...W/ TEMPS RANGING FM LM50S IN THE HIGHLANDS AND NERN MD TO
THE U50S/L60S MUCH OF THE AREA.

&&

.SHORT TERM /THURSDAY/...

AS HAS BEEN PREDICTED BY THE MDLS FOR THE PAST SVRL DAYS IT
APPEARS A SHORT WV RDG WL BUILD OVER THE SERN U.S. TMRW...XTNDG
INTO THE MID ATLC RGN. THIS SHOULD PRODUCE A WARM DAY W/ HIGH TEMPS
RANGING FM NEAR 90 IN THE CENTRAL SHEN VLLY TO U70S IN THE
HIGHLANDS. MAJORITY OF CWA WL TOP OUT IN THE MU80S. IF ANY CNVCTN
DOES BRK OUT THU IT WL MOST LKLY SEE ITS ORIGINS OVR THE HIGHER
WRN TERRAIN AND WORK ITS WAY E IN THE LATE AFTN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

SUMMER-LIKE PATTERN...WITH WARM AND HUMID CONDITIONS...WILL CONTINUE
THRU THE FIRST HALF OF THE WEEKEND.

HIPRES WILL REMAIN PARKED OVER THE SOUTHEAST STATES LATE IN THE
WEEK. THE UPPER RIDGE WILL INFLUENCE THE ERN SEABOARD THU EVE. AN
UPPER SHORTWAVE TROUGH...WHICH IS ASSOCIATED WITH AN MCS THAT IS
CURRENTLY OVER THE NRN GULF COAST...WILL TRACK NEWD AND BREAK DOWN
THE NRN PERIPHERY OF THE UPPER RIDGE ERY FRI. HAVE INCREASED POPS
ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VLY LATE THU NGT/FRI
MRNG AS THE SHORTWAVE TROUGH APPROACHES. INSTABILITY SHOULD BE
ELEVATED AND LIMITED DUE TO NOCTURNAL TIMING...BUT ENOUGH TO MENTION
ISO TSTM.

FRI/FRI NGT FCST WILL ULTIMATELY DEPEND ON TIMING OF SHORTWAVE
TROUGHS AS THEY MOVE THRU THE CWA. EACH DISTURBANCE WILL BRING
CHANCES FOR SHOWERS AND STORMS...ESPECIALLY IF TROUGH PASSAGE
COINCIDES WITH PEAK HEATING. STORM COVERAGE SHOULD BE HIGHEST OVER
THE HIGHER TERRAIN.

FCST UNCERTAINTY INCREASES THIS WEEKEND AS MODELS DISAGREE WITH
EXTENT OF TROUGH DEVELOPMENT OVER THE NORTHEAST STATES. THE
OPERATIONAL GFS CONTINUES TO BE THE MOST PRONOUNCED WITH SWD
PROGRESSION OF A COLD FRONT SAT AND SWD RIDGING OF CANADIAN HIPRES
ON SUN. IF THIS GFS SOLUTION WAS THE CASE...NWLY FLOW BEHIND THE
FRONT WILL ALLOW COOLER/DRIER AIR TO REACH THE CWA. CONVECTIVE
ACTIVITY ALONG THE FRONT WOULD ACCORDINGLY SHIFT SOUTH OF THE REGION
BY SAT NGT OR SUN. HOWEVER...IF THE BREAK DOWN OF THE RIDGE IS
DELAYED...THEN THE FRONTAL BOUNDARY MAY GET HUNG UP NEAR OR JUST
SOUTH OF THE CWA LATE THIS WEEKEND. ATTM...HAVE TRENDED SLIGHTLY
TOWARD A DRIER/COOLER SOLUTION.

THE NEXT LOPRES SYSTEM MAY IMPACT THE REGION MIDWEEK. THE TRACK OF
THE LOW...WHICH IS UNCERTAIN ATTM...WILL DETERMINE HOW FAR NORTH THE
WARM SECTOR ADVANCES. NONETHELESS...CHANCES FOR UNSETTLED WX
INCREASE AS THE LOW APPROACHES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

2 MAIN CONCERNS DURG THE NEXT SVRL HRS - AT BWI/MTN LOW CIGS
PERSIST DUE TO NE FLOW. AT MOMENT WE SHOW THE CIGS IMPRVG BY 22Z
BUT THINK THESE MAY NEED TO BE LOWERED. AT CHO THERE WL BE THE
PSBLTY OF TSTMS BTWN 22 AND 03Z. GUSTY WINDS W/ TSTMS A PSBLTY
THERE.

OVRNGT LOW CIGS COULD PERSIST AT MTN/BWI. A PD OF MVFR CIGS PSBL
AT IAD/DCA LATE TNGT AS AN INVERSION SETS UP AND LOW LVL MOISTURE
BECOMES TRAPPED. VFR CONDS XPCTD THU.

A SERIES OF SHORTWAVE DISTURBANCES WILL MOVE ATOP AN UPPER RIDGE THU
NGT-SAT. GUIDANCE HINTS AT MOISTURE BECOMING TRAPPED BELOW STRONG
SUBSIDENCE INVERSION THU NGT. DEPENDING ON IMPACT FROM DEBRIS CI
ASSOCIATED WITH MCS ACTIVITY...LOW STRATUS/FOG MAY DEVELOP ERY FRI
MRNG...ESPECIALLY ACROSS THE ERN TERMINALS. OTHERWISE...TEMPORARY
REDUCTION OF CIGS/VSBYS MAY OCCUR WITH ISO-SCT SHRA/TSRA FRI AND
SAT. THE BEST CHANCE FOR DRY WX WILL BE SUN AS HIPRES TRIES TO BUILD
SWD.

&&

.MARINE...

WINDS TO RMN BLO SCA VALUES TNGT AND THU. ISOLD TSTMS PSBL ON CHES
BAY NEAR THE MOUTH OF THE PTMC THIS EVE.

UNDER THE INFLUENCE OF HIPRES...WINDS SHOULD REMAIN BELOW SCA LVLS
LATE THIS WEEK AND WEEKEND. MAIN CONCERN WILL BE POTENTIAL FOR
DEVELOPMENT OF ISO TSTMS FRI. SLIGHTLY BETTER CHANCE OF STORMS SAT
AS COLD FRONT PASSES THRU THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/JRK
Hazardous weather outlook, May 2, 9:35 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT WED MAY 2 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1035 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1035 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, May 2, 3:25 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT WED MAY 2 2012

VAZ028-030-031-022100-
WARREN VA-CLARKE VA-FREDERICK VA-
425 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE AND FREDERICK
COUNTIES...

AT 424 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF STEPHENS CITY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE ARMEL...WHITE POST...BOYCE...BRIGGS...
MILLWOOD AND BETHEL.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3913 7796 3899 7801 3905 7831 3913 7830
TIME...MOT...LOC 2024Z 267DEG 23KT 3909 7824
Special weather statement, May 2, 3:46 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT WED MAY 2 2012

VAZ028-031-022115-
CLARKE VA-FREDERICK VA-
446 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORM TO AFFECT CLARKE AND FREDERICK COUNTIES...

AT 445 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF ALBIN...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE GREENWOOD AND BERRYVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3921 7796 3910 7802 3924 7826 3931 7822
TIME...MOT...LOC 2045Z 296DEG 18KT 3924 7817

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Frederick

When
May 2, 3:47 PM EST
Where
Frederick County, 1.45 mi NE of Albin
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.236, -78.162

Quarter sized hail was reported near Albin.

Hail, Frederick

When
May 2, 3:48 PM EST
Where
Frederick County, 1.61 mi NE of Nain
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.245, -78.176

Quarter sized hail was reported near Cedar Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383429, 383433.